Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 137, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 16, 2018, 4:54 PM EDT for Cobb County, Paulding County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 4:54 PM EDT (20:54 UTC)
- Expired
- Jun 16, 2018, 5:25 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cobb County, GA, Paulding County, GA
The radar
The Atlanta radar (KFFC), 77 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:55 PM EDT | HAIL 1 | 1 W Acworth, GA | QUARTER-SIZED HAIL REPORTED BY PUBLIC ON SOCIAL MEDIA IN ACWORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974
WUUS52 KFFC 162054
SVRFFC
GAC067-223-162145-
/O.NEW.KFFC.SV.W.0137.180616T2054Z-180616T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
454 PM EDT SAT JUN 16 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Paulding County in northwestern Georgia...
Northwestern Cobb County in north central Georgia...
* Until 545 PM EDT.
* At 454 PM EDT, a severe thunderstorm was located over Cross Roads,
or 9 miles south of Cartersville, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kennesaw, Acworth, Cross Roads and Lost Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3408 8477 3408 8470 3406 8461 3392 8470
3404 8480
TIME...MOT...LOC 2054Z 301DEG 5KT 3404 8474
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
458
WWUS52 KFFC 162125
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
525 PM EDT SAT JUN 16 2018
GAC067-223-162135-
/O.CAN.KFFC.SV.W.0137.000000T0000Z-180616T2145Z/
Paulding GA-Cobb GA-
525 PM EDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAULDING AND
NORTHWESTERN COBB COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3408 8477 3408 8470 3406 8461 3392 8470
3404 8480
TIME...MOT...LOC 2121Z 301DEG 5KT 3402 8470
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:21 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 16, 3:21 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 321 PM EDT Sat Jun 16 2018 .SHORT TERM /Tonight through Sunday Night/... An early start to convection across portions of the NE but a decreasing trend in activity of late as outflows were sent east of the area. Despite this, CAPE values, even mixed layer, of 3000 J/KG plus reside across the I20 corridor. Beginning to see this influence as isolated activity begins across the Atlanta metro. Convergence of NE activity and residual outflows and activity just south of AHN should coalesce in to a more substantial area of thunderstorms for this evening. Strong to isolated severe storms remain possible as seen from activity already seen over NE GA today. With deep layer moisture increasing overnight, models hinting at even some nocturnal activity across the SW portions. Could be more stratus and light rain with just embedded convective activity but will bear watching. An early start to convection for Sunday as activity to the SW develops to the NE as we acquire a SW steering flow. Lapse rates slightly steeper but overall cloud cover will be more substantial. All in all, expect a slight increase in rain chances and coverage and have painted likely pops for south central portions of the forecast area. Deese .LONG TERM /Monday through Saturday/... No major changes made to the extended forecast. Days 3 through 7 continue to be largely dominated by broad high pressure ridge over the eastern US. Weak low pressure over the state will dampen out by Monday, though the better moisture will remain over the state. The high pressure ridge will help to suppress diurnal convection somewhat, but there remains enough moisture, instability and heating to trigger isolated to scattered convection each afternoon and evening. Ridge axis moves eastward by mid week, and shifts over the Atlantic late in the week, as low pressure approaches the Tennessee Valley from the Midwest. Have continued with slightly higher pops for the latter half of the week as the diminishing ridge influence allows for better precip coverage. Expect slightly higher than normal temperatures through the week with highs generally in the 90s and lows in the 70s. 01 && AVIATION... 18Z UPDATE... Early start to convection after the dissipation of early morning low stratus over south and west quadrants of GA. NE activity is being picked up by the hi resolution models and brining it toward the ATL terminals this afternoon. Inserted TEMPO for all sites with RYY and PDK the earliest for the northern sites. Models show very late start but pushed that up slightly to 21Z for ATL. Re- development of MVFR cigs looks likely tonight, especially for areas that get rain. Subsequent issuances will likely require Prob 30 or TEMPO given anticipated slightly higher rain chances for Sunday afternoon. //ATL CONFIDENCE...18Z UPDATE... Medium on TSRA onset timing. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 70 89 70 92 / 40 30 30 30 Atlanta 72 87 72 89 / 40 60 40 30 Blairsville 65 85 65 86 / 30 40 30 40 Cartersville 70 88 70 90 / 30 50 40 30 Columbus 73 87 72 91 / 40 60 40 30 Gainesville 70 87 70 89 / 40 40 30 30 Macon 72 88 71 92 / 40 60 40 30 Rome 71 89 71 90 / 30 40 30 30 Peachtree City 70 87 70 90 / 40 60 40 40 Vidalia 73 89 73 91 / 50 60 40 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese LONG TERM....01 AVIATION...Deese
Hazardous weather outlook, Jun 16, 3:38 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 338 PM EDT Sat Jun 16 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-171945- Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- 338 PM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms can be expected during this afternoon and evening. The highest coverage is expected to be south of Interstate 20 and over the northeast Georgia mountains. Some storms could be strong and an isolated severe storm cannot be ruled out. The main threats will be isolated flooding from locally heavy rainfall, damaging winds, and frequent lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday... There is a chance of thunderstorms each day, mainly during the afternoon and evening hours. A few storms could be strong to severe each day with strong, gusty winds, frequent lightning and isolated flooding from heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but spotters are encouraged to submit reports of any severe weather and flooding through the web by going to weather.gov/atlanta
In the hours before
Special weather statement, Jun 16, 2:13 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
213 PM EDT SAT JUN 16 2018
GAZ021-161845-
Cherokee GA-
213 PM EDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 245 PM EDT...
At 213 PM EDT...a line of strong thunderstorms was along a line
extending from Reavis Mountain to Ball Ground to near Waleska...and
moving south at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Canton, Ball Ground and Reavis Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3430 8432 3425 8443 3427 8456 3438 8449
3438 8440 3437 8440 3438 8439 3438 8431
TIME...MOT...LOC 1813Z 019DEG 9KT 3437 8433 3434 8439 3435 8448
WIND...40MPHLocal storm report, Jun 16, 3:12 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND DMG 4 WNW DAHLONEGA 34.55N 84.05W
06/16/2018 LUMPKIN GA 911 CALL CENTER
REPORT OF POWERLINES DOWN AT THE INTERSECTION OF HORTON
RD. AND ARBORVIEW DR. IN LUMPKIN COUNTY, GA.
&&
EVENT NUMBER FFC1800339
JKINGLocal storm report, Jun 16, 3:23 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM LIGHTNING 4 NE MCKEE 34.50N 84.10W
06/16/2018 LUMPKIN GA 911 CALL CENTER
REPORT OF A LIGHTNING STRIKE THAT CAUSED A CAMPER TO
CATCH FIRE ON GEIRREIN ROAD IN LUMPKIN COUNTY, GA.
&&
EVENT NUMBER FFC1800340
JKINGSpecial weather statement, Jun 16, 3:42 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT SAT JUN 16 2018
GAZ039-051-162015-
Taliaferro GA-Wilkes GA-
342 PM EDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO AND SOUTHWESTERN
WILKES COUNTIES UNTIL 415 PM EDT...
At 342 PM EDT...a strong thunderstorm was over Ficklin, or 7 miles
southwest of Washington...moving north at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Washington, Ficklin, Lundberg and Sandy Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3360 8278 3361 8285 3378 8293 3374 8265
TIME...MOT...LOC 1942Z 189DEG 8KT 3365 8281
WIND...40MPHSpecial weather statement, Jun 16, 4:13 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
413 PM EDT SAT JUN 16 2018
GAZ039-051-162045-
Taliaferro GA-Wilkes GA-
413 PM EDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO AND SOUTHERN WILKES
COUNTIES UNTIL 445 PM EDT...
At 413 PM EDT...a strong thunderstorm was over Sandy Cross, or near
Crawfordville. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Crawfordville, Sharon, Ficklin, Sandy Cross and Alexander Stephens
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3368 8288 3362 8272 3353 8279 3358 8293
TIME...MOT...LOC 2013Z 037DEG 2KT 3361 8284
WIND...40MPHSpecial weather statement, Jun 16, 4:33 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
433 PM EDT SAT JUN 16 2018
GAZ020-031-032-162100-
Cobb GA-Bartow GA-Paulding GA-
433 PM EDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHEASTERN
BARTOW AND NORTHEASTERN PAULDING COUNTIES UNTIL 500 PM EDT...
At 433 PM EDT...a strong thunderstorm was near Cross Roads, or 7
miles south of Cartersville...moving northwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cartersville, Acworth, Emerson and Cross Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3406 8469 3399 8477 3409 8492 3421 8472
TIME...MOT...LOC 2033Z 151DEG 10KT 3406 8476
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:16 PM EDT | Special Weather Statement | FFC | Fulton | 29 min |
| Jun 15, 8:37 PM EDT | Special Weather Statement | FFC | Jefferson | 38 min |
| Jun 15, 8:42 PM EDT | Special Weather Statement | FFC | Greene | 33 min |
| Jun 15, 8:50 PM EDT | Special Weather Statement | FFC | Warren | 25 min |
| Jun 16, 12:34 PM EDT | Special Weather Statement | FFC | Dawson | 26 min |
| Jun 16, 1:03 PM EDT | Special Weather Statement | FFC | Dawson, Lumpkin, Pickens | 42 min |
| Jun 16, 1:16 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 29 min |
| Jun 16, 1:39 PM EDT | Special Weather Statement | FFC | Cherokee | 36 min |
| Jun 16, 2:13 PM EDT | Special Weather Statement | FFC | Cherokee | 32 min |
| Jun 16, 3:42 PM EDT | Special Weather Statement | FFC | Wilkes | 33 min |
| Jun 16, 4:13 PM EDT | Special Weather Statement | FFC | Taliaferro | 32 min |
| Jun 16, 4:33 PM EDT | Special Weather Statement | FFC | Bartow | 27 min |
| Jun 16, 5:17 PM EDT | Special Weather Statement | FFC | Paulding | 28 min |
| Jun 16, 5:27 PM EDT | Special Weather Statement | FFC | Morgan | 33 min |
| Jun 16, 5:41 PM EDT | Special Weather Statement | FFC | Paulding | 34 min |
| Jun 16, 5:44 PM EDT | Special Weather Statement | FFC | Banks | 31 min |
| Jun 16, 5:54 PM EDT | Special Weather Statement | FFC | Cobb | 36 min |
| Jun 16, 6:05 PM EDT | Special Weather Statement | FFC | Hancock, Morgan | 25 min |
| Jun 16, 6:07 PM EDT | Special Weather Statement | FFC | Emanuel, Jefferson | 23 min |
| Jun 16, 6:12 PM EDT | Special Weather Statement | FFC | Polk | 33 min |
| Jun 16, 6:18 PM EDT | Special Weather Statement | FFC | Banks | 27 min |
| Jun 16, 6:24 PM EDT | Special Weather Statement | FFC | Cobb | 36 min |
| Jun 16, 6:27 PM EDT | Special Weather Statement | FFC | Emanuel, Jefferson, Johnson | 33 min |
| Jun 16, 6:28 PM EDT | Special Weather Statement | FFC | Hancock | 32 min |
| Jun 16, 6:41 PM EDT | Special Weather Statement | FFC | Banks, Hall | 34 min |
| Jun 16, 6:43 PM EDT | Special Weather Statement | FFC | Polk | 32 min |
| Jun 16, 6:57 PM EDT | Special Weather Statement | FFC | Glascock, Jefferson, Johnson, Washington | 33 min |
| Jun 16, 7:14 PM EDT | Special Weather Statement | FFC | Barrow | 31 min |
| Jun 16, 7:27 PM EDT | Special Weather Statement | FFC | Glascock, Johnson, Washington | 33 min |
| Jun 16, 7:44 PM EDT | Special Weather Statement | FFC | Forsyth | 31 min |
| Jun 16, 7:52 PM EDT | Special Weather Statement | FFC | Newton, Rockdale | 38 min |
| Jun 16, 7:57 PM EDT | Special Weather Statement | FFC | Hancock, Johnson, Taliaferro, Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.